How do these meds work? Effexor & Reuptake Inhibitors

Skywatcher

MyPTSD Pro
I take a really low dose of Effexor. It was helping and I didn’t want to go higher. My trileptal has been consistent and if I try to raise the dose I’m clearly unable to function. Crashing into walls if I try to walk. My p-doc told me that is the clue that I shouldn’t take more. My concern is with the Effexor. I feel like I might need to raise the dose, but I wonder if it is telling the body to stop making stuff such as serotonin because the medicine will do it for me. Is this how it works? I’ve had a situation recently where my body stopped making t4 because my armour thyroid meds has convinced my body that it is providing enough t3 (so why make the t4 that creates the t3)

Do any of you know how this works? Am I going to be stuck on meds forever?
 

joeylittle

Administrator
My concern is with the Effexor. I feel like I might need to raise the dose, but I wonder if it is telling the body to stop making stuff such as serotonin because the medicine will do it for me.
Huge disclaimer - I am not a doctor. I take Effexor, my psych is really good about teaching me what my meds do, and I read a lot. Those are my only qualifications.

The short version, from me - not a doctor:

So, Effexor is an SNRI, meaning Serotonin and Norepinephrine Re-uptake Inhibitor. This medication doesn't directly generate (provide) any serotonin or norepinephrine. Instead, it blocks it from being recycled (the process called 're-uptake').

The space between a pre-synaptic neuron (lets call that the preSN) and a post-synaptic neuron(postSN) is called the synapse. So: the preSN generates a signal, and sends - transmits - that signal into the synapse using a 'vehicle' called a neuro-transmitter. The signal rides the neurotransmitter into the synapse and lands on the surface of the postSN. There are proteins on the surface of the postSN that can 'catch' the neurotransmitter (called 'binding'). Binding lets the postSN receive the signal that the neurotransmitter was carrying. After this, the little neurotransmitter will float BACK to the preSN, where it will be re-absorbed; that process is called "reuptake". The neuron transmitter is recycled inside the preSN, so it can receive another different signal and carry it over, bind to the surface of the postSN, and go through re-uptake, to be recycled again.

Different neurotransmitters carry different kinds of signals.

An SNRI inhibits (blocks) the reuptake (re-absorbtion) of the neurotransmitters Serotonin and Norepinephrine. All of the medications that can do this are called Seratonin and Norepinephrine Reuptake Inhibitors: SNRI's.

So, your Effexor isn't generating anything. It's blocking reuptake (recycling) of the neurotransmitter. When it's blocked, the neurotransmitter will just bounce around in the synapse. This can help the communication between the preSN and the postSN, since it gives it more chances to bind to those receptors on the surface of the postSN.

That's an extremely simplified version of what's going on in there.

Low-dose Effexor may have a paradoxical effect - it's ability to block norepinephrine is dose-dependent. So, low-dose Effexor can potentially only be blocking serotonin. Explaining why that's problematic is pretty over my head, but it can lead to feelings of apathy, disengagement, etc. I'm not saying that's your situation. -more just saying that it could be worth tweaking up up, and seeing whether you feel better.

There's a blood test you can ask your prescriber to order, that will allow them to check the levels of the venlafaxine in your body. That's an empirical way to know where you're at, in terms of how much of it you've got circulating. That won't tell you anything about what a good amount for YOU is, but it'd give you and your doctor a point of comparison, if you decided to try increasing your dose. It also might indicate that you are at sub-clinical levels, and that a slight increase is warranted.

Am I going to be stuck on meds forever?
Not gonna lie - Effexor is one of the meds that has a well-earned reputation for being extremely difficult to discontinue. There's no easy way to know whether you could be getting by on something different, Orr even without it, without trying to discontinue it. You'd only want to do that with your doctor, of course.

Whether or not you'll need this or any other medication long term? The factors involve your genetic 'load' (hx of mental health issues in family) and how much time and energy you can devote towards cognitive approaches and overall wellness. It's all one system (the body), and the brain is able to be changed for the better based on how it is used...you can increase your own neurotransmitter production without medications, but you could also - for any number of reasons - work very very hard at it, and still have something that's not optimal inside your neural net, that requires some outside help (medications or other).
 

Skywatcher

MyPTSD Pro
Yeah. Your description is like what I’ve read on it, though yours makes more sense. I just remember it saying that to deal with more than serotonin you had to go higher in dose. I’m nervous about my reaction to the other stuff since I tend to have big anxiety problems. The ssri’s all brought on problems for me. Luckily, I haven’t felt sick on this med. :-) and I get the benefit of the lower dose. I might try a higher dose, especially since my current teledoc stuff doesn’t have a copay. Just to see what happens. I do know that when I forgot to take Effexor for three days I had a migraine and brain fog for two of them. It wasn’t that bad. Hopefully that is what I’ll be in for when/if I need to come back off of it.
 
Top